March 2018, 10(1): 69-92. doi: 10.3934/jgm.2018003

The projective Cartan-Klein geometry of the Helmholtz conditions

Setor de Ciências Exatas, Centro Politécnico, Caixa Postal 019081, CEP 81531-990, Curitiba, PR, Brazil

* Corresponding author

Received  April 2016 Revised  August 2017 Published  December 2017

We show that the Helmholtz conditions characterizing differential equations arising from variational problems can be expressed in terms of invariants of curves in a suitable Grassmann manifold.

Citation: Carlos Durán, Diego Otero. The projective Cartan-Klein geometry of the Helmholtz conditions. Journal of Geometric Mechanics, 2018, 10 (1) : 69-92. doi: 10.3934/jgm.2018003
References:
[1]

A. Agrachev, D. Barilari and L. Rizzi, Curvature: A variational approach, preprint, arXiv: 1306. 5318v5.

[2]

J. C. Álvarez Paiva and C. E. Durán, Geometric invariants of fanning curves, Adv. in Appl. Math., 42 (2009), 290-312. doi: 10.1016/j.aam.2006.07.008.

[3]

I. Anderson, Introduction to variational bicomplex, Contemp. Math., 132 (1992), 51-73.

[4]

M. de León and P. R. Rodrigues, The inverse problem of Lagrangian dynamics for higher-order differential equations -a geometrical approach, Inverse Prob., 8 (1992), 525-540. doi: 10.1088/0266-5611/8/4/006.

[5]

C. E. Durán and D. Otero, The projective symplectic geometry of higher order variational problems: Minimality conditions, J. Geom. Mech., 8 (2016), 305-322. doi: 10.3934/jgm.2016009.

[6]

C. E. Durán and C. Peixoto, Geometry of fanning curves in divisible grassmannians, Diff. Geom. Appl., 49 (2016), 447-472. doi: 10.1016/j.difgeo.2016.10.001.

[7]

C. E. Durán and H. Vitório, Moving planes, Jacobi curves and the dynamical approach to Finsler geometry, European Journal of Mathematics, 3 (2017), 1245-1274.

[8]

H. Flanders, The Schwarzian as a curvature, J. Differential Geometry, 4 (1970), 515-519. doi: 10.4310/jdg/1214429647.

[9]

S. R. Garcia, The eigenstructure of complex symmetric operators, Recent Advances in Operator Theory, Operator Theory: Advances and Applications, 179 (2008), 169-183.

[10]

I. Gelfand and S. Fomin, Calculus of Variations, Silverman Prentice-Hall, Inc., Englewood Cliffs, N. J. 1963.

[11]

P. Piccione and D. V. Tausk, A students' guide to symplectic spaces, Grassmannians and Maslov index, Publicações Matemáticas do IMPA, Rio de Janeiro, 2008.

[12]

W. SarletE. Engels and L. Y. Bahar, Time-dependent linear systems derivable from a variational principle, Int. J. Eng. Sci., 20 (1982), 55-66. doi: 10.1016/0020-7225(82)90072-6.

[13]

P. Vassiliou and I. Lisle, Geometric Approaches to Differential Equations, Australian Mathematical Society Lecture Series, Cambridge University Press, 2000.

[14]

E. J. Wilczynski, Projective Differential Geometry of Curves and Ruled Surfaces, Chelsea Publishing Co., New York, 1962.

show all references

References:
[1]

A. Agrachev, D. Barilari and L. Rizzi, Curvature: A variational approach, preprint, arXiv: 1306. 5318v5.

[2]

J. C. Álvarez Paiva and C. E. Durán, Geometric invariants of fanning curves, Adv. in Appl. Math., 42 (2009), 290-312. doi: 10.1016/j.aam.2006.07.008.

[3]

I. Anderson, Introduction to variational bicomplex, Contemp. Math., 132 (1992), 51-73.

[4]

M. de León and P. R. Rodrigues, The inverse problem of Lagrangian dynamics for higher-order differential equations -a geometrical approach, Inverse Prob., 8 (1992), 525-540. doi: 10.1088/0266-5611/8/4/006.

[5]

C. E. Durán and D. Otero, The projective symplectic geometry of higher order variational problems: Minimality conditions, J. Geom. Mech., 8 (2016), 305-322. doi: 10.3934/jgm.2016009.

[6]

C. E. Durán and C. Peixoto, Geometry of fanning curves in divisible grassmannians, Diff. Geom. Appl., 49 (2016), 447-472. doi: 10.1016/j.difgeo.2016.10.001.

[7]

C. E. Durán and H. Vitório, Moving planes, Jacobi curves and the dynamical approach to Finsler geometry, European Journal of Mathematics, 3 (2017), 1245-1274.

[8]

H. Flanders, The Schwarzian as a curvature, J. Differential Geometry, 4 (1970), 515-519. doi: 10.4310/jdg/1214429647.

[9]

S. R. Garcia, The eigenstructure of complex symmetric operators, Recent Advances in Operator Theory, Operator Theory: Advances and Applications, 179 (2008), 169-183.

[10]

I. Gelfand and S. Fomin, Calculus of Variations, Silverman Prentice-Hall, Inc., Englewood Cliffs, N. J. 1963.

[11]

P. Piccione and D. V. Tausk, A students' guide to symplectic spaces, Grassmannians and Maslov index, Publicações Matemáticas do IMPA, Rio de Janeiro, 2008.

[12]

W. SarletE. Engels and L. Y. Bahar, Time-dependent linear systems derivable from a variational principle, Int. J. Eng. Sci., 20 (1982), 55-66. doi: 10.1016/0020-7225(82)90072-6.

[13]

P. Vassiliou and I. Lisle, Geometric Approaches to Differential Equations, Australian Mathematical Society Lecture Series, Cambridge University Press, 2000.

[14]

E. J. Wilczynski, Projective Differential Geometry of Curves and Ruled Surfaces, Chelsea Publishing Co., New York, 1962.

[1]

Eduardo Liz, Manuel Pinto, Gonzalo Robledo, Sergei Trofimchuk, Victor Tkachenko. Wright type delay differential equations with negative Schwarzian. Discrete & Continuous Dynamical Systems - A, 2003, 9 (2) : 309-321. doi: 10.3934/dcds.2003.9.309

[2]

Cristopher Hermosilla. Stratified discontinuous differential equations and sufficient conditions for robustness. Discrete & Continuous Dynamical Systems - A, 2015, 35 (9) : 4415-4437. doi: 10.3934/dcds.2015.35.4415

[3]

Gennaro Infante. Positive solutions of differential equations with nonlinear boundary conditions. Conference Publications, 2003, 2003 (Special) : 432-438. doi: 10.3934/proc.2003.2003.432

[4]

Mike Crampin, David Saunders. Homogeneity and projective equivalence of differential equation fields. Journal of Geometric Mechanics, 2012, 4 (1) : 27-47. doi: 10.3934/jgm.2012.4.27

[5]

Rafael de la Rosa, María Santos Bruzón. Differential invariants of a generalized variable-coefficient Gardner equation. Discrete & Continuous Dynamical Systems - S, 2018, 11 (4) : 747-757. doi: 10.3934/dcdss.2018047

[6]

Zhongkai Guo. Invariant foliations for stochastic partial differential equations with dynamic boundary conditions. Discrete & Continuous Dynamical Systems - A, 2015, 35 (11) : 5203-5219. doi: 10.3934/dcds.2015.35.5203

[7]

Samuel Bernard, Jacques Bélair, Michael C Mackey. Sufficient conditions for stability of linear differential equations with distributed delay. Discrete & Continuous Dynamical Systems - B, 2001, 1 (2) : 233-256. doi: 10.3934/dcdsb.2001.1.233

[8]

Gang Huang, Yasuhiro Takeuchi, Rinko Miyazaki. Stability conditions for a class of delay differential equations in single species population dynamics. Discrete & Continuous Dynamical Systems - B, 2012, 17 (7) : 2451-2464. doi: 10.3934/dcdsb.2012.17.2451

[9]

Baruch Cahlon. Sufficient conditions for oscillations of higher order neutral delay differential equations. Conference Publications, 1998, 1998 (Special) : 124-137. doi: 10.3934/proc.1998.1998.124

[10]

Abdelkader Boucherif. Positive Solutions of second order differential equations with integral boundary conditions. Conference Publications, 2007, 2007 (Special) : 155-159. doi: 10.3934/proc.2007.2007.155

[11]

Rémi Leclercq. Spectral invariants in Lagrangian Floer theory. Journal of Modern Dynamics, 2008, 2 (2) : 249-286. doi: 10.3934/jmd.2008.2.249

[12]

Holger Heumann, Ralf Hiptmair. Eulerian and semi-Lagrangian methods for convection-diffusion for differential forms. Discrete & Continuous Dynamical Systems - A, 2011, 29 (4) : 1471-1495. doi: 10.3934/dcds.2011.29.1471

[13]

Maria Do Rosario Grossinho, Rogério Martins. Subharmonic oscillations for some second-order differential equations without Landesman-Lazer conditions. Conference Publications, 2001, 2001 (Special) : 174-181. doi: 10.3934/proc.2001.2001.174

[14]

Mustapha Cheggag, Angelo Favini, Rabah Labbas, Stéphane Maingot, Ahmed Medeghri. Complete abstract differential equations of elliptic type with general Robin boundary conditions, in UMD spaces. Discrete & Continuous Dynamical Systems - S, 2011, 4 (3) : 523-538. doi: 10.3934/dcdss.2011.4.523

[15]

Yacine Chitour, Jean-Michel Coron, Mauro Garavello. On conditions that prevent steady-state controllability of certain linear partial differential equations. Discrete & Continuous Dynamical Systems - A, 2006, 14 (4) : 643-672. doi: 10.3934/dcds.2006.14.643

[16]

Angelo Favini, Rabah Labbas, Stéphane Maingot, Hiroki Tanabe, Atsushi Yagi. Necessary and sufficient conditions for maximal regularity in the study of elliptic differential equations in Hölder spaces. Discrete & Continuous Dynamical Systems - A, 2008, 22 (4) : 973-987. doi: 10.3934/dcds.2008.22.973

[17]

Michael Dellnitz, Mirko Hessel-Von Molo, Adrian Ziessler. On the computation of attractors for delay differential equations. Journal of Computational Dynamics, 2016, 3 (1) : 93-112. doi: 10.3934/jcd.2016005

[18]

Ludwig Arnold, Igor Chueshov. Cooperative random and stochastic differential equations. Discrete & Continuous Dynamical Systems - A, 2001, 7 (1) : 1-33. doi: 10.3934/dcds.2001.7.1

[19]

Ulrike Kant, Werner M. Seiler. Singularities in the geometric theory of differential equations. Conference Publications, 2011, 2011 (Special) : 784-793. doi: 10.3934/proc.2011.2011.784

[20]

Gaston Mandata N ' Guerekata. Remarks on almost automorphic differential equations. Conference Publications, 2001, 2001 (Special) : 276-279. doi: 10.3934/proc.2001.2001.276

2016 Impact Factor: 0.857

Article outline

[Back to Top]